It is not uncommon for children to wind up in the emergency room after ingesting too much cough syrup. In fact each year it is estimated that approximately 7,000 children end up in the emergency room after receiving too much cough medicine. The CDC has recently posted warnings about the dangers of giving children under 2 cough medicine.
Most of the children sent to the emergency room after ingesting cough medicine are under 2 years of age. Many of these children are often told the medicine is candy and are encouraged to take it, however, the CDC warns that this message confuses children and may cause them to take the medication on their own if they come in contact with it. It should be made clear to children that they are taking medication to make them feel better and not candy.
If you believe your child has become sick as a result of ingesting too much medication you should contact your physician immediately. Many times children become sick as a result of too much medication, but there are times the dosages are improper for young children. If your child has become sick after ingesting the proper amount of medication whether it is cough medicine or other medication, contact an attorney to learn your legal rights. You may be able to take action against the prescribing doctor or the manufacturer of the prescription drug.
Currently a partner with the McCallister Law Group, Marc McCallister first worked as a defense attorney at a large insurance defense firm where he defended area hospitals and physicians. He now concentrates on his areas of expertise, which include medical malpractice, nursing home abuse, products liability, premises liability, motor vehicle and wrongful death cases.